Tornadoes · United States · Texas · 2009
EF0 tornado, Justiceburg, Texas, April 16, 2009
This EF0 tornado ran 0.8 miles across Garza County on April 16, 2009, touching down at 7:20 PM CDT and reaching 50 yards wide. It killed nobody, and did $1,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 16, 2009
- Touchdown
- 7:20 PM CDT (00:20 UTC)
- Lifted
- 7:21 PM CDT (00:21 UTC)
- On the ground
- 1 minutes
- Path length
- 0.8 miles (1.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- County
- Garza County
- Touchdown point
- 33.019, -101.232
- Lift-off point
- 33.027, -101.226
- Record number
- 0904161820-01
What the Weather Service recorded
A severe weather outbreak occurred over west Texas during the afternoon and evening hours of the 16th and resulted in significant public impacts. Despite the occurrence of thirteen tornadoes across the South Plains region, most of the damage resulted from destructive hail and heavy rainfall. ||Thunderstorms first developed over the northern South Plains around 13:00 CST. These early afternoon storms initiated as supercells, but transitioned into a small-scale convective complex that produced extensive amounts of large hail and heavy rainfall. As the storms trained over the Interstate 27 corridor in Swisher County, a significant hail accumulation and flood event resulted in some 50 vehicles becoming stalled and a prolonged closure of the highway through the overnight hours.||Additional storms developed during the mid to late afternoon hours over the central South Plains. Two supercell thunderstorms impacted Lubbock County. One of these storms produced a destructive hail swath through the city of Lubbock damaging some 3,000 homes and more than 1,100 vehicles totaling an estimated $40 million in damages. Meanwhile a second supercell storm over eastern Lubbock County produced a family of weak tornadoes along U.S. Highway 82 east of Idalou. ||Other supercell storms impacted portions of Garza and Kent Counties during the late afternoon and early evening hours. These storms additionally produced damaging hail and brief tornadoes.||By late evening, storm modes transitioned toward broken convective complexes and multicell structures. An unstable low-level environment, however, continued to be characterized by an increasingly enhanced veering of the wind fields. Thus, despite a transition toward less discrete storm cells, the threat for tornadoes remained. Multiple small scale low-level circulations developed within the evolving convective complexes, and these circulations proved to be tornadic. An EF-1 tornado damaged five structures and downed power poles as it tracked nearly eight miles across northwestern Lubbock County and southwestern Hale County around 20:00 CST. Two additional EF-1 tornadoes impacted the Abernathy (Hale County) and Roosevelt (Lubbock County) areas through the 21:00 CST hour. Meanwhile, similar tornadic circulations developed within other storm complexes over portions of Dickens, Kent, and King Counties. Multiple reports of tornadoes were received from rural areas around the Spur, Girard, and Guthrie vicinities but no damages resulted.||In all, an estimated $41.3 million in damages and three injuries resulted from severe weather across the South Plains region of west Texas on the 16th.
Yet another intense supercell storm moved northeastward over southeastern Garza County during the 18:00 CST hour. ||Mutliple storm chasers and the public observed a deeply occluded mesocyclone with a well-developed funnel-shaped lowering southwest of Justiceburg. A veteran storm chaser near the storm observed intermittent wisps of condensation at the ground at 18:20 CST. The brief tornado lasted approximately one minute and remained over open country. Shingles were reportedly blown off of a home in the area, but no other damages were reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Apr 16, 2:14 PM CDT, 5 hours 6 minutes earlier.
Area forecast discussion, Apr 16, 2:14 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 214 PM CDT THU APR 16 2009 .SHORT TERM... STORM INITIATION HAS COMMENCED ALONG THE DRYLINE LOCATED ALONG A LINE FROM EAST OF NAZARETH...TO COTTON CENTER TO EAST OF PLAINS AS OF 19Z. THUNDERSTORMS ACROSS THE NORTHERN PORTION OF THE DRYLINE APPEAR TO BE STRONG PER THE RADAR. CU CONTINUES TO DEEPEN ACROSS THE REMAINDER OF THE LINE. AS THE UPPER LEVEL SYSTEM SLOWLY DRAWS NEAR THE REGION /NEAR THE FOUR-CORNERS REGION/ AND LOW LEVEL MOISTURE CONTINUE TO GRADUALLY RISE OFF THE CAPROCK...IT IS EXPECTED THAT THE FAVORED AREA OF SEVERE THUNDERSTORMS WILL BE JUST WEST OF THE CAPROCK AND THEN EXPAND EASTWARD THROUGH THE LATE AFTERNOON HOURS. HOWEVER...THERE IS UNCERTAINTY TO THE EXTENT OF THE EASTWARD PROPAGATION OF THE DRYLINE...DUE TO THE UPPER LOW INDUCING HEIGHT FALLS ACROSS THE AREA...WHICH CAN SLOW DOWN THE EASTWARD PROGRESSION. WILL CONTINUE TO MONITOR THE WEATHER SITUATION. && .LONG TERM... THE POTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY PROPAGATE ENEWD ACROSS SOUTHWEST KANSAS FRIDAY NIGHT/SATURDAY MORNING. THE BETTER MOISTURE...CAPE VALUES AND LIFTED INDICES GETS SHIFTED EAST OF THE SOUTH PLAINS...AS A COLD FRONT PUSHES SOUTH ACROSS THE CWA ON SATURDAY. GUIDANCE MODELS HINT AT THE MAIN CAA SWEEPING SOUTH ACROSS THE REGION SUNDAY. THUS...SINCE THE AIR BEHIND THE MAIN PUSH IS ONLY SLIGHTLY COOLER...HIGH TEMPS SUNDAY WILL ONLY BE AT/SLIGHTLY BELOW NORMAL. THEREAFTER...AS THE UPPER SYSTEM TRANSLATES TO THE NORTHEAST...DRY AND QUIET WEATHER IS EXPECTED AS UPPER LEVEL RIDGING ACROSS THE WESTERN CONUS COMMENCES. WITH UPPER LEVEL RIDING AND SFC HIGH PRESSURE NEAR THE REGION...SFC WINDS WILL BE OUT OF THE NORTH SUNDAY THROUGH MONDAY BEFORE BECOMING SOUTHERLY THROUGHOUT THE REST OF THE EXTENDED FORECAST. BY WEDNESDAY...THE UPPER AMPLIFIED RIDGE IS PROGGED TO FLATTEN A BIT DUE TO THE NEXT INCOMING PACIFIC NORTHWEST SYSTEM. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 38 63 35 63 41 / 40 20 20 10 10 TULIA 42 65 36 66 43 / 50 20 20 10 10 PLAINVIEW 43 65 37 67 44 / 50 20 20 10 10 LEVELLAND 43 68 39 72 44 / 40 10 10 10 10 LUBBOCK 47 70 41 73 46 / 50 10 10 10 10 DENVER CITY 42 70 37 74 43 / 40 10 0 10 10 BROWNFIELD 44 70 39 73 44 / 50 10 10 10 10 CHILDRESS 52 71 46 72 48 / 80 30 20 10 10 SPUR 49 71 44 75 48 / 70 20 10 10 10 ASPERMONT 53 73 46 77 49 / 80 20 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 29
Hazardous weather outlook, Apr 16, 11:26 AM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1126 AM CDT THU APR 16 2009 TXZ021>044-171630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1126 AM CDT THU APR 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT ACROSS THE SOUTH PLAINS AND ROLLING PLAINS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE THAT WILL BE LOCATED ACROSS THE CENTRAL SOUTH PLAINS BY THIS AFTERNOON. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. INITIAL ACTIVITY WILL MOVE EAST INTO THE ROLLING PLAINS TONIGHT...WITH A SECOND AREA OF THUNDERSTORMS REDEVELOPING LATER TONIGHT ALONG THE STATE LINE AND THEN PUSHING EAST ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS COULD LINGER ACROSS THE ROLLING PLAINS FRIDAY MORNING BEFORE PUSHING EAST OF THE AREA FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON ACROSS THE CENTRAL SOUTH PLAINS AND ROLLING PLAINS...AND AREAWIDE LATER TONIGHT. JORDAN
In the hours before
Special weather statement, Apr 16, 6:30 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 630 PM CDT THU APR 16 2009 TXZ023-170015- SWISHER TX- 630 PM CDT THU APR 16 2009 ...STRONG THUNDERSTORM ACROSS SWISHER COUNTY... AT 629 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF TULIA...MOVING NORTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING DIME SIZE HAIL. AT 615 PM CDT...A REPORT OF HAIL COVERING THE GROUND 2 MILES EAST OF FLOYDADA. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Local storm report, Apr 16, 6:32 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
632 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 7 SW LUBBOCK 33.51N 101.94W
04/16/2009 E2.50 INCH LUBBOCK TX NWS EMPLOYEE
SINGLE HAILSTONE OF SIZE
&&
EVENT NUMBER 00383
02Special weather statement, Apr 16, 6:32 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT - CORRECTED NATIONAL WEATHER SERVICE LUBBOCK TX 632 PM CDT THU APR 16 2009 TXZ023-170015- SWISHER TX- 632 PM CDT THU APR 16 2009 ...STRONG THUNDERSTORM ACROSS SWISHER COUNTY... AT 629 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF TULIA...MOVING NORTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING DIME SIZE HAIL. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Local storm report, Apr 16, 6:50 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
650 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO 2 WSW RALLS 33.67N 101.42W
04/16/2009 CROSBY TX STORM CHASER
BRIEF TOUCHDOWN.
&&
EVENT NUMBER 00384
STLocal storm report, Apr 16, 6:51 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
651 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0651 PM FUNNEL CLOUD RALLS 33.68N 101.38W
04/16/2009 CROSBY TX FIRE DEPT/RESCUE
FUNNEL CLOUD DEVELOPING OVER RALLS
&&
EVENT NUMBER 00385
MCZSpecial weather statement, Apr 16, 6:57 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 657 PM CDT THU APR 16 2009 TXZ024-170030- BRISCOE TX- 657 PM CDT THU APR 16 2009 ...STRONG THUNDERSTORM ACROSS BRISCOE COUNTY... AT 657 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF QUITAQUE...MOVING NORTHEAST AT 30 MPH. HAIL TO THE SIZE OF DIMES MAY BE POSSIBLE WITH THIS STORM. SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Midland Regional, TX (KMAF), 00:00Z
0.3 hours before the tornado, 150 km from the path. April 17, 2009.
- Mixed-layer CAPE
- 404 J/kg
- Mixed-layer CIN
- -64 J/kg
- Surface CAPE
- 896 J/kg
- Mixed-layer LCL
- 2611 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
- 0-3 km lapse rate
- 8.9 K/km
The surface observations
Snyder (SNK), 45 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lubbock radar (KLBB), 89 km away, was scanning. The volume nearest the touchdown began at 00:19 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2009 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 16, 2009
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 16 | 3:44 PM CDT | EF0 | Swisher, TX | 1.0 | 75 | |||
| April 16 | 5:02 PM CDT | EF0 | Lubbock, TX | 1.8 | 50 | |||
| April 16 | 5:03 PM CDT | EF0 | Lubbock, TX | 2.1 | 100 | $1,000 | ||
| April 16 | 6:45 PM CDT | EF0 | Crosby, TX | 0.5 | 200 | |||
| April 16 | 8:15 PM CDT | EF0 | Kent, TX | 0.5 | 50 | |||
| April 16 | 8:56 PM CDT | EF1 | Lubbock, TX | 7.6 | 125 | $130,000 | ||
| April 16 | 9:20 PM CDT | EF1 | Martin, TX | 7.6 | 300 | $40,000 | ||
| April 16 | 9:26 PM CDT | EF1 | Hale, TX | 2.0 | 75 | $75,000 | ||
| April 16 | 9:38 PM CDT | EF0 | Kent, TX | 0.3 | 75 | |||
| April 16 | 9:53 PM CDT | EF2 | Howard, TX | 11.3 | 450 | $83,000 | ||
| April 16 | 9:55 PM CDT | EF1 | Martin, TX | 7.4 | 200 | $7,000 | ||
| April 16 | 10:05 PM CDT | EF0 | Kent, TX | 1.5 | 100 | |||
| April 16 | 10:14 PM CDT | EF1 | Lubbock, TX | 1.5 | 100 | $25,000 | ||
| April 16 | 10:35 PM CDT | EF0 | Dickens, TX | 0.3 | 75 | |||
| April 16 | 10:52 PM CDT | EF0 | King, TX | 0.3 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.